Q. Is Plaquenil beneficial in C. difficile colitis?

 

Questions 


Hello doctor,

My mother was diagnosed with systemic sclerosis (CREST). Her main symptoms have been Raynaud’s and esophageal issues. She also has Alzheimer’s and a history of recurrent C.diff colitis. She took Plaquenil for several years and her CREST symptoms appeared stable. So, when her rheumatologist retired, we did not locate a new one. Her general doctor kept her on Plaquenil and she continued her routine testing with her eye doctor. She was hospitalized recently with C.diff and also developed pneumonia and a GI bleed, which was treated as an ulcer and got better. She did have an upper GI series, which showed no stricture, but esophageal dismotility with no peristalsis. She used to have her esophagus dilated often in the past years, but had a rupture before six years after a procedure. It healed on its own and since then. We have avoided having her scoped.

The hospital doctor suggested discontinuing her Plaquenil and he said that it could make her more susceptible to infections. Prior to the hospitalization, she had declined in her physical health and lost 10 pounds in six months and the Alzheimer’s is advancing. She has been discharged from the hospital and is in a long-term care facility. My question is, in general, does Plaquenil provide a benefit to the esophagus? Would it really be that much of an immunosuppressant for someone in her condition? In general terms, what are the benefits versus risks? We would like to start her back on it if there is a chance it would help. She is not physically able to be transported for a consultation with a new rheumatologist at this time. I am not asking for any information that would lead to me finding fault in her hospital doctor’s recommendation. I believe her current doctor would put her back on it if we asked him to. I am just seeking information. Thank you.

 

 

Answered


Hi,

Welcome to dr.sitehome.info.

I have gone through your mother’s history and she has had a tough path.

  • Plaquenil (Hydroxychloroquine) at this stage will not help her scleroderma much, especially the esophagus, which is already dilated with no motility. This is one of the few conditions of scleroderma, which if happens does not get reversed with medicines.
  • As for safety wise, you need not worry about Plaquenil. It is quite safe and well tolerated with the least risk of infections amongst all other drugs. But of benefits. I don’t think it will do much more at this stage. If it does give her some benefit as any relief, then it is quite safe to try once more.
  • As of CREST syndrome (calcinosis, Raynaud’s phenomenon, esophageal dysmotility, sclerodactyly and telengiectasia), it usually burns itself out after five to seven years. So, do not expect much of activity going on. But, the damage it does do remains. Esophagus dilation and the Raynaud’s usually linger on.
  • With CREST syndrome, please make sure that her pulmonary pressures are checked once in every six months (2D echo).
  • As of the symptom relief for esophagus, you can consult a gastroenterologist if the permanent stent will help.

For further information consult a rheumatologist online –> https://www.dr.sitehome.info/ask-a-doctor-online/rheumatologist

Ask a Doctor Online

 

 

 

#beneficial,#c,#colitis,#Difficile,#is,#Plaquenil,IN,Q.

Medical Questions

Facebook Comments

Post a comment